Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 360, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 21, 2019, 6:39 PM CDT for Ellis County, Ness County, Rush County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2019, 6:39 PM CDT (23:39 UTC)
- Expired
- Sep 21, 2019, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 7:10 PM CDT | TSTM WND GST 60 | 3 Se Mccracken, KS | |
| Sep 21, 7:30 PM CDT | TSTM WND GST 62 | 4 Ne Schoenchen, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 5:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WUUS53 KDDC 212339
SVRDDC
KSC051-135-165-220030-
/O.NEW.KDDC.SV.W.0360.190921T2339Z-190922T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
639 PM CDT Sat Sep 21 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ness County in west central Kansas...
Rush County in central Kansas...
Southern Ellis County in central Kansas...
* Until 730 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located very near
McCracken, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hays, La Crosse, Victoria, Walker, Bazine, Otis, Bison, Schoenchen,
McCracken, Rush Center, Liebenthal, Timken, Alexander, Munjor,
Loretta, Nekoma, Hargrave, Pfeifer, Toulon and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9903 3843 9979 3853 9979 3870 9960
3877 9959 3895 9904
TIME...MOT...LOC 2338Z 247DEG 38KT 3859 9953
HAIL...1.00IN
WIND...60MPH
$$
TATRO1 follow-up statement
729
WWUS53 KDDC 212359
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
659 PM CDT Sat Sep 21 2019
KSC051-135-165-220030-
/O.CON.KDDC.SV.W.0360.000000T0000Z-190922T0030Z/
Ness KS-Rush KS-Ellis KS-
659 PM CDT Sat Sep 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN NESS...NORTHERN RUSH AND SOUTHERN ELLIS COUNTIES...
At 659 PM CDT, a severe thunderstorm was located near Schoenchen,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, Victoria, Walker, Schoenchen, McCracken, Liebenthal, Loretta,
Pfeifer, Toulon, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9903 3848 9976 3858 9973 3870 9960
3877 9959 3895 9904
TIME...MOT...LOC 2359Z 229DEG 26KT 3869 9936
HAIL...1.00IN
WIND...60MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:35 PM CDT, 4 minutes earlier.
Area forecast discussion, Sep 21, 6:35 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 635 PM CDT Sat Sep 21 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday) Issued at 1243 PM CDT Sat Sep 21 2019 Thunderstorms are likely this evening in vicinity of a frontal boundary as it stalls out across western Kansas. Steepening low/mid level lapse rates and increased moisture with surface dewpoints well up into the 60s(F) ahead of the advancing boundary will provide ample instability to support thunderstorm development as capping erodes. Meanwhile, dynamics aloft will be relatively favorable with an increasingly difluent southwest flow and a strong +100kt jet core lifting northeast across the high plains with a right entrance region setting up generally across western Kansas, virtually straddling the stalled frontal boundary. Combined with SBCAPE values upward of 2500 J/kg and more than sufficient deep layer shear, this will increase severe potential with large hail and damaging winds the primary threat. Isolated tornadoes cannot be ruled out. Expect lows down into the 50s(F) in west central and portions of southwest Kansas tonight behind the stalled boundary to the 60s(F) in south central Kansas. Cooler air will surge into western Kansas early Sunday morning behind a secondary and much stronger cold front. As a result, look for highs only up into the 70s(F) for much of the area Sunday afternoon with a few lower 80s(F) possible near and along the Oklahoma border. .LONG TERM...(Sunday night through Saturday) Issued at 212 PM CDT Sat Sep 21 2019 Tranquil conditions are likely Monday as a drier air mass remains settled across the Western High Plains while ridging aloft transitions eastward through the region. Thunderstorm chances return early Tuesday as medium range models show an upper level trough of low pressure digging southeast across the Desert Southwest, setting up an increasingly difluent southwest flow aloft across the high plains of western Kansas. With a prevailing southerly flow pulling moisture back into the area increasing instability, thunderstorms will be possible Tuesday morning as a series of H5 vort maxima eject out of the trough axis in the Desert Southwest and into the South Plains. Initial development is expected in the panhandles of Texas and Oklahoma with potential storms then possibly spreading into southwest Kansas. Thunderstorm chances continue into Wednesday as an upper level shortwave trough pushes east across the Upper Midwest, sending an attendant cold front southward into western/central Kansas. However, an expected weaker flow aloft along with uncertainty as it pertains to timing and placement of the frontal boundary will play factors into where the best chance for storms will be. Prevailing low level southerlies and ridging aloft transitioning will result in warm up Monday with highs back up into the 80s(F). Similar temperatures are expected through the middle part of the week with yet another frontal boundary projected to push through western Kansas by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Sep 21 2019 Thunderstorms will continue to develop and spread northeast across portions of southwest and central Kansas through late this evening, likely affecting KHYS and possibly KGCK and KDDC. Otherwise, VFR conditions are expected to prevail overnight. Low level stratus is then expected to develop across portions of central Kansas early Sunday morning resulting in possible MVFR cigs in the vicinity of KHYS and KDDC generally after 10Z. Southerly winds around 15 to 30kt will persist across central and much of southwest Kansas overnight as a surface low remains anchored in southeast Colorado. A strong cold front will then push through western Kansas early Sunday morning turning winds northerly 15 to 25kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 78 54 85 / 60 30 0 0 GCK 55 78 52 86 / 50 10 0 10 EHA 55 78 53 86 / 20 0 0 10 LBL 58 78 53 86 / 30 10 0 10 HYS 57 77 53 83 / 80 40 0 0 P28 65 80 57 83 / 50 50 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Sep 21, 11:53 AM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1153 AM CDT Sat Sep 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1153 AM CDT Sat Sep 21 2019 /1053 AM MDT Sat Sep 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible late this afternoon into this evening as a weak frontal boundary pushes into, then stalls out across western Kansas. Up to 2 inch hail and damaging winds 60 to 70 mph will be the main threats. However, isolated tornadoes cannot be ruled out with the strongest storms. Periods of heavy rainfall will also be possible with the strongest storms increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will be possible virtually every day Tuesday through the end of the week. However, it is too early to determine the potential for severe weather. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and east of a Wakeeney to Garden City to Liberal line generally after 4pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 21, 4:50 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 450 PM CDT Sat Sep 21 2019 KSZ044-045-063-064-212215- Finney KS-Hodgeman KS-Lane KS-Ness KS- 450 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 515 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Kalvesta, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alamota and Beeler. LAT...LON 3815 10035 3822 10045 3854 10026 3837 9996 TIME...MOT...LOC 2150Z 218DEG 40KT 3824 10033 TATRO
Special weather statement, Sep 21, 5:13 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 513 PM CDT Sat Sep 21 2019 KSZ044-045-212245- Lane KS-Ness KS- 513 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Beeler, moving northeast at 25 mph. Another strong thunderstorm was located near Beeler moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ness City, Utica, Beeler and Arnold. A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern and west central Kansas. LAT...LON 3852 9980 3826 10015 3826 10039 3870 10016 TIME...MOT...LOC 2212Z 218DEG 40KT 3831 10026 TATRO
Special weather statement, Sep 21, 5:55 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Dodge City KS 555 PM CDT Sat Sep 21 2019 KSZ045-046-212330- Rush KS-Ness KS- 555 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NESS AND NORTHWESTERN RUSH COUNTIES UNTIL 630 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near Ness City, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ness City, Bazine, Ransom, McCracken and Brownell. A Severe Thunderstorm Watch remains in effect until midnight CDT for central, southwestern and west central Kansas. LAT...LON 3826 9972 3826 10024 3870 9988 3870 9945 TIME...MOT...LOC 2255Z 217DEG 40KT 3843 9995 TATRO
Local storm report, Sep 21, 6:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 8 SSW TREGO CENTER 38.79N 99.97W
09/21/2019 E1.75 INCH TREGO KS PUBLIC
&&
JDFLocal storm report, Sep 21, 6:06 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 6 SW TREGO CENTER 38.82N 99.96W
09/21/2019 E1.00 INCH TREGO KS PUBLIC
&&
JDFLocal storm report, Sep 21, 6:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 8 NNW RANSOM 38.74N 99.98W
09/21/2019 E1.00 INCH TREGO KS PUBLIC
&&
JDFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 9:45 AM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Sep 21, 10:28 AM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Sep 21, 10:47 AM CDT | Special Weather Statement | DDC | Pratt | 28 min |
| Sep 21, 4:50 PM CDT | Special Weather Statement | DDC | Lane | 25 min |
| Sep 21, 5:13 PM CDT | Special Weather Statement | DDC | Ness | 32 min |
| Sep 21, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 44 min |
| Sep 21, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 39 min |
| Sep 21, 5:55 PM CDT | Special Weather Statement | DDC | Ness | 35 min |
| Sep 21, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 47 min |
| Sep 21, 6:56 PM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Sep 21, 6:57 PM CDT | Special Weather Statement | DDC | Lane | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.